The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Stop life-threatening heparin dosage errors
(Editor’s note: This is the second in a two-part series on high-alert medications in the ED. This month, we address how to avoid dosage errors involving heparin. Last month, we gave practice changes to avoid errors with high-alert drugs.)
Do you worry about miscalculating a heparin dosage, misprogramming an infusion pump, or forgetting to inform the admitting nurse that a patient already has received heparin in the ED?
These are all common contributing factors to heparin errors, according to the annual data summary report for 2002 from MedMARx, the medication error reporting program operated by the Rockville, MD-based United States Pharmacopeia (USP).
Heparin was the drug involved most often in 14,800 medication errors occurring in EDs from 1999 through 2003. "Of 785 heparin errors, 44 patients were harmed, some permanently," reports Rodney W. Hicks, MSN, RN, ARNP, research coordinator for the USP’s Center for the Advancement of Patient Safety.1
To avoid heparin errors in your ED, you must take the following steps:
Incorrect dosing is the most common type of heparin error, due to multiple math calculations that are necessary, according to Hicks. He recommends using preprinted order sheets with calculations already done based on the patient’s weight. "This is a very safe way to calculate the initial dose," he says.
At Palomar Pomerado Health System in San Diego, a preprinted physician order form was created with input from the pharmacy, nursing, and medical staff to take the guesswork out of heparin dosing. "It has the dosing clearly spelled out for each indication," says Judy E. Davidson, RN, MS, CCRN, FCCM, clinical nurse specialist. "There is a chart on the back where the dose can be looked up for each kilogram weight."
Use commercially available pre-mixed heparin products as much as possible, advises Susan F. Paparella, RN, MSN, director of consulting services for Huntingdon Valley, PA-based Institute for Safe Medication Practices. "This is very important: Nurses should not be mixing their own heparin drips," she says.
If you use an automated dispensing cabinet, you should not store differing strengths of heparin, such as 500 and 5,000 units, in the same drawer, advises Hicks. "That’s called the neighborhood effect,’" he says. "Different strengths of the same product should be in physically different drawers to minimize the chance of taking the wrong amount."
If the admitting nurse is not aware that a patient was given heparin in the ED, duplicate doses may be given, says Paparella. "This has happened a lot with heparin products and has resulted in patient deaths," she reports. "The problem may be increasing because patients are being held in the ED for hours awaiting an inpatient bed."
By faxing a list of medications given in the ED to pharmacy, this essential information will be available when the admission medications get entered, advises Paparella. "Some EDs without 24-hour pharmacy support are applying a bold auxiliary label to the patient’s chart stating Patient has received heparin,’" she adds.
Clearly communicate all medications administered in the ED when giving report to the admitting nurse, Paparella underscores.
In the ED, if a nurse doesn’t document that a heparin product was given, another nurse may pick up the patient’s chart and give a duplicate dose, says Hicks. "This often occurs at shift change," he says. To prevent this, Hicks suggests using a standardized flow sheet that clearly documents when and how much heparin was administered.
Do an independent double-check for all high-alert medications, including heparin, advises Hicks. "Double-checked does not mean confirming another nurse’s calculation," he says. "You need to work independently and see if you arrive at the same answer."
After several heparin errors occurred at Palomar Pomerado Health System, a new procedure requires two ED nurses to calculate the first bolus dose and rate of infusion independently, reports Davidson. "Both of their signatures must be entered on the heparin order sheet along with the math," she says. "We haven’t had an error related to calculation since."
One serious heparin error involved nurses misprogramming the pump to give the continuous infusion, says Hicks. "They primed the pump at 900 mL an hour to load the pump and never turned it down to the 10 mL for maintenance. So in one hour, the patient got a 900-fold overdose," he says.
This resulted in overcoagulation, which was corrected by discontinuing the infusion. The patient survived but had to undergo additional tests as a result of the error. To prevent this, Hicks recommends using "smart pumps" with pre-defined dose limits. (See resource listing below for more information on smart pumps. )
• Make sure the patient’s weight is correct.
"We saw multiple errors that resulted because the patient’s weight was incorrect," says Hicks. He recommends documenting the patient’s weight in pounds and kilograms at triage. "With electronic scales, you can change the display from pounds to kilograms with the touch of a button," he says. "That’s one extra second documentation burden for the nurse, but that one second buys you safety."
Otherwise, if the number "140" is on the chart, it could mean pounds or kilograms, Hicks explains. "Otherwise, use an Excel spreadsheet to print out a laminated card with weight conversion," he suggests. "That’s a simple $1.98 fix."
1. Hicks RW, Cousins DD, Williams RL. Summary of Information Submitted to Medmarx in the Year 2002: The Quest for Quality. Rockville, MD: USP Center for the Advancement of Patient Safety; 2003.
Sources and Resources
For more information on preventing heparin errors, contact:
Summary of Information Submitted to MedMARx in the Year 2002: The Quest for Quality analyzes 192,477 medication errors that were voluntarily reported by 500 hospitals and health systems. The cost is $79. To order, contact: U.S. Pharmacopeia, Customer Service, 12601 Twinbrook Parkway, Rockville, MD 20852-1790. Telephone: (800) 227-8772 or (301) 881-0666. Fax: (301) 816-8148. E-mail: firstname.lastname@example.org. A poster presentation of errors occurring in the ED can be accessed free of charge at the USP web site (www.usp.org.) Click on "Patient Safety," "Patient Safety Presentations," "Posters," "Medication Errors in Emergency Department Settings," and "Click here to view the poster."
The Medley Medication Safety System allows hospitals to enter various drug infusion protocols into a drug library with pre-defined dose limits. For more information, contact Alaris Medical Systems, 10221 Wateridge Circle, San Diego, CA 92121-2772. Telephone: (800) 854-7128 or (858) 458-7000. Fax: (858) 458-7760. E-mail: internet email@example.com.
Medication infusion pump software is available on all Colleague CX infusion pump models manufactured by Baxter Healthcare Corp. The Colleague Guardian Feature software allows hospitals to set customized dose limits for more than 90 drug protocols. For more information, contact: Baxter Healthcare Corp., One Baxter Parkway, Deerfield, IL 60015-4625. Phone: (800) 422-9837 or (847) 948-4770. Fax: (847) 948-3642.